Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Charleston, WV

June 8, 20094 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2009, 5:11 PM EDT for 4 counties in West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2009, 5:11 PM EDT (21:11 UTC)
Expired
Jun 8, 2009, 6:00 PM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Calhoun County, WV, Gilmer County, WV, Ritchie County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:17 PM EDTHAIL 0.882 Nw Munday, WVFELL ALONG MUNDAY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 082111
SVRRLX
WVC013-021-085-105-082200-
/O.NEW.KRLX.SV.W.0101.090608T2111Z-090608T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
511 PM EDT MON JUN 8 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN WEST VIRGINIA...
  NORTHWESTERN GILMER COUNTY IN WEST VIRGINIA...
  SOUTHERN RITCHIE COUNTY IN WEST VIRGINIA...
  EASTERN WIRT COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF ELIZABETH...

* UNTIL 600 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES EAST OF
  ELIZABETH...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MUNDAY...MACFARLAN...BROHARD...BIG SPRINGS...SMITHVILLE...BURNT
  HOUSE...NEWBERNE...TANNER...BEREA...PULLMAN AND AUBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3923 8089 3899 8082 3892 8136 3909 8142
TIME...MOT...LOC 2112Z 256DEG 17KT 3903 8127

$$

14
2 follow-up statements
000 
WWUS51 KRLX 082133
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT MON JUN 8 2009

WVC013-021-085-105-082200-
/O.CON.KRLX.SV.W.0101.000000T0000Z-090608T2200Z/
CALHOUN WV-GILMER WV-WIRT WV-RITCHIE WV-
533 PM EDT MON JUN 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN RITCHIE...EAST CENTRAL WIRT...NORTHWESTERN GILMER AND
NORTHERN CALHOUN COUNTIES...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
BROHARD...OR 9 MILES NORTH OF GRANTSVILLE...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
SPRINGS...SMITHVILLE...BURNT HOUSE...NEWBERNE...TANNER...BEREA AND
AUBURN

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3911 8128 3920 8088 3899 8082 3894 8123
TIME...MOT...LOC 2133Z 256DEG 17KT 3904 8114

$$

14
000 
WWUS51 KRLX 082156
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT MON JUN 8 2009

WVC013-021-085-105-082206-
/O.EXP.KRLX.SV.W.0101.000000T0000Z-090608T2200Z/
CALHOUN WV-GILMER WV-WIRT WV-RITCHIE WV-
556 PM EDT MON JUN 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RITCHIE...EAST
CENTRAL WIRT...NORTHWESTERN GILMER AND NORTHERN CALHOUN COUNTIES WILL
EXPIRE AT 600 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3911 8128 3920 8088 3899 8082 3894 8123
TIME...MOT...LOC 2156Z 256DEG 17KT 3907 8101

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:20 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 8, 4:20 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT MON JUN 8 2009

.SYNOPSIS...
WARMER WITH INCREASING INSTABILITY COULD TRIGGER CONVECTION THIS
AFTERNOON. COLD FRONT TUESDAY BECOMES STATIONARY WEDNESDAY. NEXT
AREA OF LOW PRESSURE APPROACHES THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
RADAR BEGINNING TO SHOW SHOWERS DEVELOPING ACROSS EASTERN KENTUCKY
EARLY THIS AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH.  WITH
INSTABILITY IN PLACE OVER ALL AREAS...THESE SHOWERS WILL YIELD
WIDELY SCATTERED THUNDERSTORMS MAINLY WEST OF A WILLIAMSON TO
CHARLESTON TO CLARKSBURG LINE.  ADDITIONAL CONVECTION POSSIBLE IN
MOUNTAINS LATER TODAY.  PCPN SHOULD TAPER OFF BY MIDNIGHT TO
ISOLATED SHOWERS WITH THE LOSS OF DAYTIME HEATING.

NEXT SHORTWAVE COMES INTO THE REGION TUESDAY AFTERNOON AND EVENING
WITH ANOTHER ROUND OF CONVECTION.  POTENTIAL FOR ISOLATED DAMAGING
WIND GUSTS AND HAIL IN STORMS WITH SOMEWHAT STRONGER INSTABILITY AND
WEAK WIND SHEAR IN PLACE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A WAFFLING FRONTAL BOUNDARY WILL BE THE BIG PLAYER IN THIS WET
FORECAST PERIOD.  THE MODELS ARE ACTUALLY IN GOOD AGREEMENT OVERALL
WITH THIS PATTERN AS THE COLD FRONT...BECOMES STATIONARY NRN WV AND
CENTRAL OHIO TUESDAY NIGHT.  BUT THE DEEP MOISTURE GETS PULLED
EASTWARD INITIALLY TUESDAY NIGHT...SO DESPITE THE FRONT HANGING
AROUND...SHOULD SEE A BRIEF PERIOD OF DRY WEATHER.

THE FRONT LIFTS BACK TO THE NORTH OF THE AREA ON WEDNESDAY WITH THE
APPROACH OF THE NEXT SHORTWAVE TROUGH.  THE MODELS ARE HAVING SOME
TIMING DIFFERENCES WITH THE CANADIAN MUCH SLOWER THAN THE REST OF
THE MODELS.  THE GFS IS A HINT FASTER THAN MOST OF THE MODELS...BUT
IT HAS BEEN TRENDING TOWARD THE CONSENSUS SO IT LOOKS LIKE A LATE
AFTERNOON PUSH OF CONVECTION ALONG AND SOUTH OF THE FRONT SEEMS
REASONABLE.  WITH THE AMOUNT OF LOW LEVEL MOISTURE...INSTABILITY
SHOULD BE ENOUGH TO GENERATE SOME STRONGER STORMS.  THIS WAVE WILL
PASS THE AREA DURING THE EARLY EVENING HOURS.  BUT THE NEXT WAVE
SHOULD ARRIVE AROUND 12Z THURSDAY AND SLOW MOVE THROUGH THE AREA.  A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE WITH AMOUNTS OF 1 TO 2
INCHES POSSIBLE THROUGH THURSDAY EVENING.  THE FRONT FINALLY CLEARS
THE AREA THURSDAY NIGHT WITH THE DEEP MOISTURE GETTING SWEPT
EAST...BRINGING AND END TO THE RAIN.

FOR TEMPERATURES...THE MAV AND MET WERE VERY CLOSE SO HAVE GENERALLY
BLENDED BETWEEN THEM.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT
THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE
TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE
INSYNC.  FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE
WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT
THAT TIME.  THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL
CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION.  THE SKY MAKE
TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL
MOISTURE MAY HOLD ONTO THE CLOUDS LONGER.

FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE
DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA.  THE
QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD.
THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK
NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT.  FOR
NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE
REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH
MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS
THE RIDGE OVER THE SERN US.  MOISTURE WILL DEFINITELY BE ON THE
INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A
CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY.  FOR
TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS
THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE
CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6
AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SCT-BKN040-050 CU FIELD MAY YIELD A FEW THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING ACROSS MOUNTAINS AND OHIO RIVER AREA.
ISOLATED SHOWERS CONTINUE OVERNIGHT WITH LEFTOVER CLOUD DEBRIS.
MORE SCATTERED CONVECTION TUESDAY AS SHORTWAVE MOVES ACROSS THE
AREA.

SW-W SURFACE WINDS LESS THAN 10 KNOTS THROUGH THE PERIOD.

AVIATION OUTLOOK /BEYOND 18Z TUESDAY/...
NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ESS
NEAR TERM...JKF
SHORT TERM...ESS
LONG TERM...ESS
AVIATION...JKF
Hazardous weather outlook, Jun 8, 4:33 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT MON JUN 8 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-092045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
433 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

SOME OF THE THUNDERSTORMS IN THE AREA THIS EVENING WILL CONTAIN
LARGE HAIL AND PERHAPS DAMAGING WINDS. THESE STORMS WILL BE WARNED ON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Jun 8, 4:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             BUFFALO                 38.61N 81.98W
06/08/2009  E0.50 INCH       PUTNAM             WV   POST OFFICE

            DIME SIZE HAIL

&&

NW
Local storm report, Jun 8, 4:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             PARKERSBURG             39.26N 81.54W
06/08/2009  E0.88 INCH       WOOD               WV   COUNTY OFFICIAL

&&

NW
Local storm report, Jun 8, 4:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HEAVY RAIN       COTTAGEVILLE            38.87N 81.82W
06/08/2009  M0.56 INCH       JACKSON            WV   TRAINED SPOTTER

            OCCURRED IN 20 MINUTES

&&

NW
Local storm report, Jun 8, 4:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             FAIRPLAIN               38.75N 81.69W
06/08/2009  E0.75 INCH       JACKSON            WV   NWS EMPLOYEE

&&

NW
Local storm report, Jun 8, 5:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
500 PM EDT MON JUN 8 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             WINIFREDE               38.16N 81.55W
06/08/2009  U0.25 INCH       KANAWHA            WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:18 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam, Wayne42 min
Jun 8, 3:44 PM EDTSevere Thunderstorm WarningRLXJackson, Mason46 min
Jun 8, 3:54 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam36 min
Jun 8, 4:16 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam44 min
Jun 8, 4:27 PM EDTSevere Thunderstorm WarningRLXJackson, Mason28 min
Jun 8, 4:39 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas51 min
Jun 8, 5:15 PM EDTSevere Thunderstorm WarningRLXTyler29 min
Jun 8, 5:35 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur40 min
Jun 8, 5:44 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis46 min
Jun 8, 5:52 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer53 min
Jun 8, 5:57 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming48 min
Jun 8, 6:06 PM EDTSevere Thunderstorm WarningRLXLewis, Randolph, Upshur24 min
Jun 8, 6:36 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Upshur39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.